BELEN — “It’s not for ‘those people, over there.’ People say they don’t know anyone who takes opioids. You do.
“And an overdose can happen to anyone, anywhere — right here, in the park, or in the Walmart parking lot,” says Diana Good, vice chairwoman of Valencia County’s Community Wellness Council.
On a breezy recent afternoon, Good and other members of the health council converged on Anna Becker Park in Belen to offer health education to members of the public.
There’s information ranging from how to stay safe in the summer sun to how to administer Naloxone, better known as NARCAN, to someone who had overdosed on opiods.
In the last year, members of the council have been to numerous community events to educate people on the use of Naloxone. During a recent training in Rio Communities, Good said they conducted 42 trainings. Once people receive training, the council gives them a box of NARCAN, which contains two 4mg doses of the rapid reversal treatment.
Good explains the signs of an overdose include a person being nonresponsive, possibly slumped over and their skin turning blue.
“You should try shaking them, calling out to them. If you can, do a sternum rub, where you rub your knuckles up and down the middle of their chest,” she said. “That hurts, so if they are just out of it, they will react.”
If the person is unresponsive and NARCAN is available, Good advised to administer one dose before calling 911.
The treatment is a nasal spray that is given all at once. Good recommends opening the blister pack and letting the dispenser fall out, rather than grabbing the devise and accidentally spraying the dose.
If there’s no response in about three minutes, give the second dose.
“You can’t give too much,” she said. “You can’t hurt anyone with it. It’s not a drug and only interacts with the opioids in a person’s systems.”
If someone has overdosed from another drug or is extremely intoxicated, the Naloxone won’t have an effect, Good said.
“You could take it now, sober, and it wouldn’t do anything to you,” she said.
After emergency medical services are on the way, Good said you should stay with the person since Naloxone loses effect in about 30 to 90 minutes, so a second dose may be needed if EMS has not arrived.
When emergency medical personnel arrive, tell them how much and when the Naloxone was administered.
“Sometimes it takes three or four doses, depending on how much is in their system,” Good said. “Paramedics and EMTs have NARCAN and can give a much larger dose.”
Good reminded those at the training that if someone does overdose on opiates, the state’s “Good Samaritan Law” protects a person that calls emergency services from citation or arrest, unless another law has been broken.
If the person is not breathing, she said you can try rescue breathing if you feel able, which is two regular breaths, then one every five seconds if they don’t respond.
“Anybody and everybody is at risk. Elderly patients may take an opioid, forget they already took a dose, and accidentally take too much,” she said. “There’s no reason you shouldn’t carry it and use it.”
Meadow Lake resident Tom Mraz said he came to the training to be educated and possibly say a life.
“You never know when it can happen,” Mraz said.
Rev. Robert L. Mundy, a CWC board member, said, “If we care, we should all have it.”
There is no age restriction on who can carry and administer Naloxone.
The Community Wellness Council has given out about 150 doses in the past year, and the public health office has distributed another 150, Good said.
Naloxone is distributed at the Los Lunas Public Health Office, 445 Camino del Rey, Ste. A, Los Lunas. Office hours are 8 a.m.-5 p.m., Monday through Friday.
Most pharmacies in New Mexico, such as Walgreens and CVS, also sell doses without a prescription, and it is available from a doctor with a prescription.
Julia M. Dendinger began working at the VCNB in 2006. She covers Valencia County government, Belen Consolidated Schools and the village of Bosque Farms. She is a member of the Society of Professional Journalists Rio Grande chapter’s board of directors.